Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2007, 2:39 PM CDT for Montgomery County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2007, 2:39 PM CDT (19:39 UTC)
- Expired
- Oct 2, 2007, 3:09 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 021940 SVRICT KSC125-022030- /O.NEW.KICT.SV.W.0147.071002T1939Z-071002T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 239 PM CDT TUE OCT 2 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS. * UNTIL 330 PM CDT. * AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TYRO...OR NEAR CANEY...AND MOVING EAST AT 40 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BOLTON...CHERRYVALE...COFFEYVILLE...COFFEYVILLE ARPT...DEARING... INDEPDENCE ARPT...LIBERTY...TYRO. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596 TIME...MOT...LOC 1939Z 253DEG 36KT 3709 9583 $$ BOWMAN
3 follow-up statements
000 WWUS53 KICT 021948 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 247 PM CDT TUE OCT 2 2007 KSC125-022030- /O.CON.KICT.SV.W.0147.000000T0000Z-071002T2030Z/ MONTGOMERY KS- 247 PM CDT TUE OCT 2 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN MONTGOMERY COUNTY UNTIL 330 PM CDT... AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TYRO...OR 7 MILES NORTHEAST OF CANEY...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR DEARING BY 255 PM CDT. 5 MILES NORTH OF COFFEYVILLE BY 300 PM CDT. NEAR LIBERTY BY 305 PM CDT. THE INDEPDENCE AIRPORT AND COFFEYVILLE AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596 TIME...MOT...LOC 1947Z 254DEG 33KT 3708 9579 $$ BOWMAN
000 WWUS53 KICT 021956 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT TUE OCT 2 2007 KSC125-022030- /O.CON.KICT.SV.W.0147.000000T0000Z-071002T2030Z/ MONTGOMERY KS- 255 PM CDT TUE OCT 2 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN MONTGOMERY COUNTY UNTIL 330 PM CDT... AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR DEARING...OR 7 MILES NORTHWEST OF COFFEYVILLE...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LIBERTY BY 305 PM CDT. THE INDEPENDENCE AIRPORT AND COFFEYVILLE AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596 TIME...MOT...LOC 1955Z 254DEG 33KT 3710 9570 $$
000 WWUS53 KICT 022009 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT TUE OCT 2 2007 KSC125-022019- /O.CAN.KICT.SV.W.0147.000000T0000Z-071002T2030Z/ MONTGOMERY KS- 309 PM CDT TUE OCT 2 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY HAS BEEN CANCELLED... AT 304 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHEAST KANSAS. LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596 TIME...MOT...LOC 2009Z 254DEG 33KT 3713 9555 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 12:56 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 2, 12:56 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1256 PM CDT TUE OCT 2 2007 .AVIATION... FOR THE 18Z TAF SUITE...STRONG COLD FRONT WILL CONTINUE MOVING EAST ACROSS THE AREA THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF FRONT...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. ACTIVITY SHOULD PUSH SOUTH AND EAST OF KCNU TAF SITE BY SUNSET. OTHERWISE...THE BRISK NORTHWEST WINDS BEHIND THE FRONT ACROSS REST OF CENTRAL KANSAS TAF SITES WILL DIMINISH AS WELL WITH SETTING SUN THIS EVENING. VFR CONDITIONS EXPECTED AREA-WIDE TONIGHT INTO LATTER PORTION OF VALID PERIOD AS WEAK SURFACE HIGH PRESSURE BUILDS IN ACROSS THE AREA. KED && .PREV DISCUSSION... /ISSUED 622 AM CDT TUE OCT 2 2007/ AVIATION... UPDATE FOR 12Z TAFS...SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A SURFACE COLD FRONT AS IT SLIDES SOUTHWARD ACROSS THE REGION TODAY. SOME OF THE STORMS COULD BE STRONG OR SEVERE WITH ACTIVITY POSSIBLY AFFECTING THE SOUTHERN KANSAS TAF SITES DURING THE AFTERNOON HOURS. VFR CONDITIONS WILL BE IN STORE ACROSS THE REGION FOR TONIGHT AS THE FRONT PUSHES SOUTHWARD INTO OKLAHOMA AND SKIES CLEAR. JAKUB PREV DISCUSSION... /ISSUED 316 AM CDT TUE OCT 2 2007/ DISCUSSION... MAIN CONCERN TODAY WILL BE FRONTAL PASSAGE AND SEVERE POTENTIAL THIS AFTERNOON. TODAY-TONIGHT: MID-HIGH LEVEL MOISTURE ADVECTION CONTINUES ACROSS THE AREA AS MOISTURE PLUME CONTINUES FROM THE SW US WITH UPPER LEVEL DIFFLUENCE INCREASING AS MAIN SHORTWAVE IN THE ROCKIES BEGINS TO PULL INTO THE PLAINS TODAY. EXPECT THIS DIFFLUENCE AND ISENTROPIC LIFT TO CONTINUE TO INCREASE AND EXPAND THE SHRA/TSRA ACROSS CEN KS AND EVENTUALLY SOUTH CENTRAL KS AS THE DAY CONTINUES AHEAD OF THE MAIN COLD FRONTAL BOUNDARY SO LIKELY POPS LOOK WARRANTED. NAM-WRF LOOKS TO HAVE THE BEST HANDLE ON TIMING OF THE FRONTAL BOUNDARY ACROSS THE AREA TODAY...WITH IT EXPECTED TO BE LOCATED JUST TO THE WEST OF A TOP-ICT LINE BY 18Z. IMPRESSIVE 0-6KM SHEAR OF 40-50KT INCREASES ACROSS THE AREA FOR THE AFTERNOON HOURS. SOME QUESTION ON AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE FOR SEVERE POTENTIAL AS THE FRONTAL BOUNDARY MOVES ACROSS THE AREA THIS AFTERNOON...AS MID LAYER CLOUD DECK WILL LIMIT HEATING. BUT LOW LEVEL MOISTURE ADVECTION AHEAD OF THE FRONT STILL SUGGESTS THAT ML CAPE VALUES COULD STILL REACH 1500 J/KG JUST EAST OF ICT INTO MO. SO AS MAIN SHORTWAVE MOVES ACROSS...FEEL THAT A LINE OF STRONG TO SEVERE CONVECTION WILL DEVELOP SOMEWHERE ALONG THE KS TURNPIKE THIS AFTERNOON AND PROGRESS EASTWARD. UNIDIRECTIONAL SHEAR PROFILES SUGGEST MAIN SEVERE THREAT WITH THE CONVECTION WILL BE DAMAGING WINDS WITH THE BOWING LINE SEGMENTS. BUT DIRECTIONAL SHEAR OUT AHEAD OF THE FRONT WOULD SUGGEST A FEW DISCREET SUPERCELLS COULD FORM WITH A POSSIBLE LARGE HAIL AND ISOLATED TORNADO THREAT. PLAN ON ADDING A SEVERE MENTION TO GRIDS AND ZONES ESPECIALLY EAST OF THE TURNPIKE. PROGRESS OF THE CONVECTION WILL MAKE ITS WAY INTO WRN MO BY MIDNIGHT..SO WILL END MOST POPS AFTER 06Z/WED. WED-THU: ZONAL FLOW KEEPS THINGS MOVING RIGHT ALONG FOR THE MIDDLE PART OF THE WEEK. SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA ON WEDNESDAY AND PROVIDE A FAIRLY NICE DAY. HOWEVER...WE WILL SEE A RETURN OF THE LOW LEVEL MOISTURE RETURNING TO THE AREA WEDNESDAY NIGHT AS ISENTROPIC LIFT INCREASES. WILL CONTINUE A CHANCE OF SHOWERS ON WEDNESDAY NIGHT INTO THURSDAY MAINLY FOR AREAS ALONG AND WEST OF THE I-35/135 CORRIDOR...BUT WILL EXPAND THIS ACROSS THE WHOLE AREA ON THU AS WARM ADVECTION CONTINUES. FRI-MON: MODEL TRENDS HAVE BEEN TO SLOW DOWN THE NEXT SYSTEM TO MOVE INTO THE PLAINS FOR THE WEEKEND. THE GFS KEEPS SLOWING THINGS DOWN WHILE THE ECMWF LOOKS TO BE MORE PROGRESSIVE. EVEN WITH THE DIFFERENCE IN TIMING...POPS STILL LOOK OKAY FOR SAT INTO EARLY SUN. ECMWF IS EVEN HINTING AT THIS SYSTEM CUTTING OFF OVER OK BY MON/TUE. WITH LARGE DIFFERENCES WILL NOT MAKE ANY CHANGES TO THIS TIME FRAME. KETCHAM AVIATION... FOR 06Z TAFS...MAIN AVIATION CONCERN FOR THIS PACKAGE WILL BE STORMS AND WIND SHIFT AS STRONG COLD FRONT SWEEPS THROUGH THE AREA. THIS FRONT SHOULD START AFFECTING KRSL AROUND 10Z WITH IT MOVING INTO THE KICT AREA AROUND 15-17Z. STORMS SHOULD DEVELOP ALONG THIS FRONT AND BECOME INCREASINGLY STRONGER AS THE FRONT PROGRESSES SOUTHEAST. FAIRLY CONFIDENT THAT BY THE TIME THIS FRONT AFFECTS KCNU...AROUND 21Z...SOME STRONG TO SEVERE STORMS WILL ACCOMPANY IT. WINDS BEHIND THIS FRONT WILL FLIP TO THE NORTHWEST AND WILL BE GUSTY FOR A FEW HOURS. HOWEVER AFTER 01Z WINDS ACROSS MOST OF THE AREA WILL BE GENERALLY LESS THAN 10KTS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 54 82 61 / 50 10 0 20 HUTCHINSON 80 52 82 60 / 20 10 0 20 NEWTON 80 53 81 61 / 40 10 0 10 ELDORADO 81 54 81 60 / 80 10 0 10 WINFIELD-KWLD 82 55 83 61 / 80 20 0 20 RUSSELL 78 49 81 57 / 0 10 0 20 GREAT BEND 79 49 82 58 / 0 10 0 20 SALINA 80 51 81 60 / 20 10 0 10 MCPHERSON 80 52 81 60 / 20 10 0 10 COFFEYVILLE 87 56 84 61 / 80 90 0 10 CHANUTE 84 55 82 61 / 80 60 0 10 IOLA 83 54 82 61 / 80 60 0 10 PARSONS-KPPF 85 55 84 61 / 80 80 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 2, 1:45 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 145 PM CDT TUE OCT 2 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 145 PM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE EARLY EVENING ACROSS A PORTION OF SOUTH CENTRAL AND SOUTHEAST KANSAS...AS A COLD FRONT MOVES ACROSS THE AREA. THE MAIN AREA OF CONCERN WILL BE SOUTHEAST OF A LINE FROM COTTONWOOD FALLS TO ANDOVER TO CALDWELL. DAMAGING WIND GUSTS TO 60 MPH AND QUARTER SIZED HAIL WILL BE THE PRIMARY SEVERE RISKS. AN ISOLATED TORNADO CANNOT BE RULED OUT AHEAD OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE WEDNESDAY NIGHT INTO THURSDAY...AND FOR THE UPCOMING WEEKEND. AT THIS TIME THE STORMS ARE NOT FORECAST TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS A PORTION OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH THE EARLY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
In the hours before
Special weather statement, Oct 2, 2:32 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 232 PM CDT TUE OCT 2 2007 KSZ099-022000- MONTGOMERY- 232 PM CDT TUE OCT 2 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CANEY...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.